Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
151 Doctors are Online

Are dizziness, confusion and short-term memory indicative of dementia?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2004
Answered : 3107 Questions
Question
sbort term memory, cant function well. i feel like im in my own world half the time. bad realaztion, im dizzy, confusion, i feel like i have demnatia cant get no answers. only health conrion i have is hashimoto
Mon, 4 Jun 2018 in Brain and Spine
 
 
Answered by Dr. Olsi Taka 2 hours later
Brief Answer:
Dementia unlikely, anxiety a likely contributor.

Detailed Answer:
I read your question carefully and I am sorry that you still aren't feeling well.

Low thyroid function can cause such symptoms. Actually it is a possible cause for dementia. However from reading your past questions it seems that you are being medicated and have regular blood test to check thyroid function so if TSH is in the norm I wouldn't consider it to be the cause. I suppose you've had blood tests such as blood count and electrolyte levels as well as they are fairly routine.
You mention to have had a CT and MRI so that would exclude issues such as tumor, inflammation, stroke etc causing the symptoms as they would be visible on MRI.
At your age neurodegenerative causes of dementia like Alzheimer's are really unlikely.

You mention in the past questions that symptoms appear when you get up in the morning with fast heart rate. That would raise the possibility of orthostatic hypotension (an excessive drop in blood pressure when changing position from supine to standing) as it has been suggested to you, a tilt table test may be done. However if symptoms are present all the time that shouldn't be the cause.

On the other hand you have a history of anxiety issues, for which you have been treated with benzodiazepines. Anxiety is a common mimic of dementia, it commonly is mistaken for memory issues as it affects concentration and as a result memory retention. Benzodiazepine long term use and withdrawal may also further contribute to it. So I think it may be an important contributor to your symptoms and I would list it as the most likely cause (given that other possibilities which I listed above are unlikely). I think long term anxiety treatment should be considered if not already, not with a benzodiazepine but more suitable alternatives like SSRI antidepressants.

I remain at your disposal for other questions.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor